Neuroleptic malignant syndrome precipitated by chlorpromazine: a case report.

IF 0.8 Q3 MEDICINE, GENERAL & INTERNAL
Abdirahman Abdikadir Osman, Hussein Mahdi Ahmed, Mustafa Abdulrahman Ali, Abdisalam Ismail Hassan, Mustafa Yusuf Ahmed, Ahmed Muhammad Bashir, Mohamed Farah Osman Hidig, Marian Muse Osman
{"title":"Neuroleptic malignant syndrome precipitated by chlorpromazine: a case report.","authors":"Abdirahman Abdikadir Osman, Hussein Mahdi Ahmed, Mustafa Abdulrahman Ali, Abdisalam Ismail Hassan, Mustafa Yusuf Ahmed, Ahmed Muhammad Bashir, Mohamed Farah Osman Hidig, Marian Muse Osman","doi":"10.1186/s13256-026-06373-5","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal reaction to dopamine-blocking agents. Although most commonly associated with prolonged or high-dose antipsychotic use, it can also occur after a single therapeutic dose.</p><p><strong>Case presentation: </strong>A 56-year-old Somali man developed acute NMS within hours of receiving a single intramuscular dose of chlorpromazine for agitation, presenting with hyperthermia, severe rigidity, altered mental status, autonomic instability, and markedly elevated creatine kinase levels. Alternative diagnoses were excluded, and prompt discontinuation of chlorpromazine with supportive care and bromocriptine resulted in rapid clinical and biochemical recovery.</p><p><strong>Conclusion: </strong>This case highlights that NMS may occur rapidly following a single lowtherapeutic dose of chlorpromazine. Early recognition and timely management are essential for favorable outcomes. To our knowledge, this is the first reported case of chlorpromazine-induced NMS from Somalia.</p>","PeriodicalId":16236,"journal":{"name":"Journal of Medical Case Reports","volume":" ","pages":""},"PeriodicalIF":0.8000,"publicationDate":"2026-07-14","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13647888/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of Medical Case Reports","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1186/s13256-026-06373-5","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q3","JCRName":"MEDICINE, GENERAL & INTERNAL","Score":null,"Total":0}
引用次数: 0

Abstract

Background: Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal reaction to dopamine-blocking agents. Although most commonly associated with prolonged or high-dose antipsychotic use, it can also occur after a single therapeutic dose.

Case presentation: A 56-year-old Somali man developed acute NMS within hours of receiving a single intramuscular dose of chlorpromazine for agitation, presenting with hyperthermia, severe rigidity, altered mental status, autonomic instability, and markedly elevated creatine kinase levels. Alternative diagnoses were excluded, and prompt discontinuation of chlorpromazine with supportive care and bromocriptine resulted in rapid clinical and biochemical recovery.

Conclusion: This case highlights that NMS may occur rapidly following a single lowtherapeutic dose of chlorpromazine. Early recognition and timely management are essential for favorable outcomes. To our knowledge, this is the first reported case of chlorpromazine-induced NMS from Somalia.

氯丙嗪诱发抗精神病药恶性综合征1例。
背景:抗精神病药恶性综合征(NMS)是一种罕见但可能致命的多巴胺阻滞剂反应。虽然它最常与长期或大剂量抗精神病药物使用有关,但也可能在单次治疗剂量后发生。病例介绍:一名56岁索马里男子在接受单次肌注氯丙嗪治疗躁动后数小时内出现急性NMS,表现为高热、严重僵硬、精神状态改变、自主神经不稳定和肌酸激酶水平明显升高。排除其他诊断,及时停用氯丙嗪配合支持治疗和溴隐亭可迅速恢复临床和生化。结论:本病例提示,单次低剂量氯丙嗪治疗后可能迅速发生NMS。早期识别和及时管理对于取得良好的结果至关重要。据我们所知,这是索马里报告的第一例氯丙嗪引起的NMS病例。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Journal of Medical Case Reports
Journal of Medical Case Reports Medicine-Medicine (all)
CiteScore
1.50
自引率
0.00%
发文量
436
期刊介绍: JMCR is an open access, peer-reviewed online journal that will consider any original case report that expands the field of general medical knowledge. Reports should show one of the following: 1. Unreported or unusual side effects or adverse interactions involving medications 2. Unexpected or unusual presentations of a disease 3. New associations or variations in disease processes 4. Presentations, diagnoses and/or management of new and emerging diseases 5. An unexpected association between diseases or symptoms 6. An unexpected event in the course of observing or treating a patient 7. Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书